Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Springfield, MO

May 14, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 10:54 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 10:54 PM CDT (03:54 UTC)
Expired
May 14, 2018, 11:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KSGF 150354
SVRSGF
KSC021-037-150445-
/O.NEW.KSGF.SV.W.0060.180515T0354Z-180515T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1054 PM CDT MON MAY 14 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 1145 PM CDT

* At 1054 PM CDT, a severe thunderstorm was located near Walnut, or 8
  miles east of St. Paul, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Cherokee...                       Weir...
  Mulberry...                       Scammon...
  Chicopee...                       Mccune...
  Franklin...                       Arcadia...
  Walnut...                         West Mineral...
  Hepler...                         Roseland...
  Beulah...                         Croweburg...
  Yale...                           Carona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3762 9507 3768 9507 3767 9462 3722 9463
      3730 9507 3750 9509
TIME...MOT...LOC 0354Z 287DEG 21KT 3754 9502 

HAIL...0.75IN
WIND...60MPH
 
$$

Lindenberg
2 follow-up statements
854 
WWUS53 KSGF 150432
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1132 PM CDT MON MAY 14 2018

KSC021-037-150445-
/O.CON.KSGF.SV.W.0060.000000T0000Z-180515T0445Z/
Cherokee KS-Crawford KS-
1132 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN CHEROKEE AND CRAWFORD COUNTIES...

At 1131 PM CDT, a severe thunderstorm was located near Girard, moving
east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Weir...
Mulberry...                       Scammon...
Chicopee...                       Mccune...
Franklin...                       West Mineral...
Roseland...                       Beulah...
Croweburg...                      Yale...
Carona...                         Farlington...
Brazilton...                      Greenbush...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3730 9507 3750 9507 3763 9503 3767 9492
      3755 9462 3722 9463
TIME...MOT...LOC 0431Z 287DEG 17KT 3747 9487 

HAIL...0.75IN
WIND...60MPH
 
$$

Lindenberg
204 
WWUS53 KSGF 150442
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1142 PM CDT MON MAY 14 2018

KSC021-037-150451-
/O.EXP.KSGF.SV.W.0060.000000T0000Z-180515T0445Z/
Cherokee KS-Crawford KS-
1142 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE AND CRAWFORD
COUNTIES WILL EXPIRE AT 1145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3730 9507 3750 9507 3763 9503 3767 9492
      3755 9462 3722 9463
TIME...MOT...LOC 0441Z 287DEG 21KT 3747 9488 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:05 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 14, 6:05 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tonight)

Scattered thunderstorms developed this afternoon across west
central and central Missouri. This airmass contained up to 3000
j/kg of mixed layer cape. Deep shear was on the marginal side,
however, this cape / shear combination should be sufficient to
produce a few organized thunderstorms late this afternoon and
evening.

A Severe Thunderstorm Watch has been posted for areas along and
north of a line from Columbus, Kansas to Rolla, Missouri.

This activity was forced by an upper level shortwave trough that
was centered directly over the state of Missouri today.

For tonight, scattered thunderstorms will continue as the airmass
remains unstable. The shortwave will be exiting, however, it's
possible that outflow from storms in northeast Kansas forces
scattered coverage tonights. So will need to monitor for the risk
of a large line segment.

.LONG TERM...(Tuesday through Monday)

Models are suggesting the possibility of a stalled out outflow
boundary across southern Missouri tomorrow, that triggers another
round of afternoon convection. Shear remains weak, but given the
instability, we won't rule out a rogue wind report or two.

Similar conditions are expected on Thursday, as the GFS depicts a
stalled out synoptic cold front over southern Missouri that will
once again trigger scattered convection within a weakly sheared
airmass.

Building mid level heights and an increasingly capped airmass will
limit convective potential on Friday. Look for afternoon highs to
reach the 80s on a daily basis through Friday.

Saturday also looks dry, however, by Saturday night and Sunday,
a weak zone of baroclinicity slides underneath the weak southwest
flow aloft and brings additional rain chances to the Ozarks. Shear
could be a bit stronger on Sunday, bringing some organization to
the storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 602 PM CDT Mon May 14 2018

Convection slow to move early this evening and have it mainly
affecting the JLN terminal later in the evening. Will have to
monitor trends for potentially adding SGF into the mix if storms
in Vernon and Barton hold together. Outside of the convection,
will maintain VFR with mainly cirrus shield from convection.
Convective cells would drop into MVFR category and possibly a
brief IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Lindenberg
Hazardous weather outlook, May 14, 5:26 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
526 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
526 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 14, 6:26 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 S FORT SCOTT          37.82N 94.70W
05/14/2018  E1.00 INCH       BOURBON            KS   PUBLIC

            SOCIAL MEDIA VIDEO SHOWING NICKEL TO QUARTER
            SIZE HAIL.

&&

MG
Special weather statement, May 14, 7:03 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
703 PM CDT MON MAY 14 2018

MOZ078-079-089-150100-
Cedar MO-Polk MO-Dade MO-
703 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR...POLK AND
NORTHEASTERN DADE COUNTIES UNTIL 800 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of El Dorado Springs to near
Stockton to near Greenfield. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bolivar...                        Stockton Lake...
Pomme de Terre Lake...            Humansville...
Polk...                           Pleasant Hope...
Fair Play...                      Morrisville...
Dadeville...                      Halfway...
Flemington...                     Aldrich...
Bearcreek...                      Masters...
Brighton...                       Arnica...
Eudora...                         Goodson...
Dunnegan...                       Bona...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.

LAT...LON 3782 9358 3781 9357 3782 9351 3779 9319
      3743 9318 3742 9319 3743 9362 3745 9371
      3783 9371
TIME...MOT...LOC 0003Z 281DEG 22KT 3774 9387 3763 9382 3745 9384

Wise
Special weather statement, May 14, 7:44 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
744 PM CDT MON MAY 14 2018

MOZ055-056-069-150145-
Camden MO-Benton MO-Morgan MO-
744 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENTON...NORTHWESTERN
CAMDEN AND MORGAN COUNTIES UNTIL 845 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cole Camp, or 13 miles east of Warsaw, moving east at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lake of The Ozarks...             Truman Lake...
Osage Beach...                    Versailles...
Village of Four Seasons...        Warsaw...
Stover...                         Laurie...
Sunrise Beach...                  Barnett...
Gravois Mills...                  Rocky Mount...
Lakeview Heights...               Crockerville...
Zora...                           Knobby...
Edmonson...                       Edwards...
Purvis...                         Hastain...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3843 9263 3835 9263 3835 9269 3822 9270
      3821 9265 3817 9264 3817 9261 3815 9261
      3813 9341 3844 9328 3851 9272
TIME...MOT...LOC 0043Z 262DEG 31KT 3828 9314

Wise
Special weather statement, May 14, 8:57 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
857 PM CDT MON MAY 14 2018

KSZ097-101-MOZ077-088-150245-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
857 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE...SOUTHERN
CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL
945 PM CDT...

At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 11 miles southwest of Girard, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Carl Junction...
Frontenac...                      Cherokee...
Weir...                           Scammon...
Chicopee...                       Mccune...
Nashville...                      Asbury...
West Mineral...                   Waco...
Roseland...                       Beulah...
Opolis...                         Lawton...
Carona...                         Lone Oak...
Skidmore...                       Stippville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3729 9505 3748 9498 3742 9441 3713 9455
TIME...MOT...LOC 0156Z 286DEG 23KT 3736 9493

Lindenberg
Local storm report, May 14, 10:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 SSW ROUND SPRING      37.26N 91.43W
05/14/2018  E0.75 INCH       SHANNON            MO   CO-OP OBSERVER

&&

BURCHFIELD
Special weather statement, May 14, 10:34 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
1034 PM CDT MON MAY 14 2018

KSZ073-097-101-150415-
Cherokee KS-Bourbon KS-Crawford KS-
1034 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON...NORTHERN
CHEROKEE AND CRAWFORD COUNTIES UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Weir...
Mulberry...                       Scammon...
Chicopee...                       Mccune...
Franklin...                       Arcadia...
Walnut...                         West Mineral...
Hepler...                         Roseland...
Beulah...                         Croweburg...
Yale...                           Carona...

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3774 9509 3776 9508 3767 9462 3722 9463
      3730 9507 3750 9509
TIME...MOT...LOC 0333Z 291DEG 25KT 3762 9519

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:20 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford40 min
May 14, 8:57 PM CDTSpecial Weather StatementSGFCherokee48 min
May 14, 10:34 PM CDTSpecial Weather StatementSGFCrawford41 min
May 15, 5:13 PM CDTSpecial Weather StatementSGFCherokee47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.